Chemotherapy-Induced Peripheral Neuropathy is a side effect of certain chemotherapy drugs and cancer treatments. It typically occurs in the hands, arms, and legs, but can also occur in other areas of the body. Chemotherapy-Induced Peripheral Neuropathy can cause pain, numbness and tingling. This article goes over the causes of Chemotherapy-Induced Peripheral Neuropathy and treatment options for managing it.
What is Chemotherapy-Induced Peripheral Neuropathy?
Chemotherapy-induced peripheral neuropathy (CIPN) is a rare side effect of cancer treatment that can cause pain, tingling, weakness, and problems with movement. CIPN can also lead to permanent nerve damage. There is no cure for CIPN, but it can be managed with medication and rehabilitation.
What are the symptoms of CIPN?
The symptoms of CIPN vary from person to person, but typically include pain, tingling, weakness, and problems with movement. These symptoms may become worse over time, and can lead to paralysis if left untreated.
How common is CIPN?
There is no known estimate of how common CIPN is, as it is a rare side effect of cancer treatment. However, studies have shown that it occurs in up to 30% of cancer patients undergoing chemotherapy.
What causes CIPN?
CIPN is caused by the chemotherapy drugs themselves (as well as the radiation therapy that follows), and is not always related to the type or strength of the chemotherapy treatment. It can also occur after other types of cancer treatments (including surgery), or after a tumor has spread to the spine or other parts of the body.
How is Chemotherapy-Induced Peripheral Neuropathy Treated?
Chemotherapy-induced peripheral neuropathy (CIPN) is a potentially devastating complication of cancer treatment that can cause pain, numbness, and tingling in the arms and legs. Treatment typically involves treating the cancer itself while also managing the symptoms of CIPN.
There are several steps that can be taken to manage CIPN:
Dosage modifications : Some chemotherapy drugs can cause nerve damage, so it may be necessary to lower the dose or switch to another drug.
- Some chemotherapy drugs can cause nerve damage, so it may be necessary to lower the dose or switch to another drug. Medications : Corticosteroids and other medications can help reduce inflammation and pain.
- Corticosteroids and other medications can help reduce inflammation and pain. Surgery : Surgery may be needed in some cases to remove involved nodes or relieve pressure on nerves.
- Surgery may be needed in some cases to remove involved nodes or relieve pressure on nerves. Physical therapy: Physical therapy can help improve movement and coordination.
When Can the Drugs and Chemotherapy be stopped?
If you are experiencing chemotherapy-induced peripheral neuropathy, it is important to seek medical attention as soon as possible. Early diagnosis and treatment of this condition can help to minimize the long-term effects.
There are a few things you can do to help manage your symptoms while on chemotherapy:
take pain medication as prescribed;
avoid strenuous activity; and
keep your feet and legs warm.
If you experience any significant changes in your neurological status, such as difficulty walking or speaking, please contact your doctor immediately.
If you are facing chemotherapy-induced peripheral neuropathy, it is important to be familiar with the symptoms and how to treat them. By understanding the causes and effects of this condition, you can better manage your symptoms and keep yourself as healthy as possible during treatment. We hope that this article has given you all the information you need to make an informed decision about whether chemotherapy-induced peripheral neuropathy is right for you.